This is a great question for your Doctor or Pharmacist. Everyone is different and reacts differently to meds. I would worry more about the Tramadol effecting the serotonin rather than the Remeron. I took Remeron for a period of time and the only adverse effects I had was becoming orthostatic so I had to be removed from it.
Ask you Doctor or Pharmacist. Please take care and good luck.
I understand you concern. My obvious question is why did the physician prescribe these two medications together?
Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Patients receiving tramadol with serotonin-enhancing drugs may also have an increased risk of seizures due to additive epileptogenic effects of these agents. Prescribing both meds together may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition. The key word is rare.
There are other pain relieving medications besides Tramadol. If I were greatly concerned about the risk of Serotonin Syndrome I would discuss this with my physician and request a change in the medications.
I hope you will let us know the remedy to your situation. We will look forward to your updates. Best of luck and as always take care.
you seem too know about tramadol. Have you ever taken it? I have been on tramadol, but yesterday i could not rx refilled because my dr. had been writing too many scripts for pain medications as i understand it. I am really in a lot of pain and taking otc tylenol, but so far not helping my pain at all. Do you or anyone else know of a better pain medication which contains no asperin. i have osteoarthrhitis and bulges in my disc plus fibro myalga. i sure need everyones prayers too ge through this difficult time with out the tramadol. thanks for listening and thanks for the welcome note. phoobear2
I take tramadol (400mg/day) for chronic ankle pain. Recently I was prescribed amitriptyline 10mg at night to help me sleep. I was slightly concerned about serotonin syndrome so mentioned it to my doctor. I was assured there is a very low risk of it occuring and that it is an extremely rare thing to happen especially with very low doses of antidepressents. From my understanding serotonin syndrome from tramadol is caused by higher doses then those that are prescribed. Check wikipedia and other internet sources also talk to your doctor if still worried.
hope this helps..
I have used tramadol for extended periods, with a gap of several months without tramadol. While some people swear by it, I found that after a few months use it manipulated my moods in undesirable ways. Furthermore, each time when I stopped using it, I had flu-like symptoms for a few days - in fact the first time I quit I really did think I had the flu. Although I didn't have trouble with quitting it - a doctor put me on it because it is supposedly less addictive than other opioids - I can see how someone can become addicted. I certainly felt I needed more and more to get the same pain relief and that feeling often came before the previous dose had worn off; this is one reason I stopped using it.
Tramadol is a serotonin interferer, in the sense that it can induce serotonin reuptake inhibition. Generally it takes a combined action of tramadol and an SSRI or a tricyclic to induce serotonin syndrome. Often the victim of serotonin syndrome has taken an overdose of both an antidepressant and tramadol.
There are a range of alternative pain medications that may be more suitable for you. Paracetamol (aka tylenol, acetominophen): while it works for a large percentage of the population, there is a significant percentage that do not respond to it. Researchers in these things use a metric called the "Number Needed to Treat", aka NNT. This is usually defined as the number of people who have to take the drug, eg paracetamol, in order that one person gets at least a 50% reduction in pain. For paracetamol NNT is about 3! In other words, you need to treat 3 people on average in order that one of them gets at least 50% pain reduction!
Codeine, usually combined with paracetamol, often is sufficient. Panadeine is one codeine containing product that typically has per capsule 8--10mg (milligrams) of codeine and 500mg of paracetamol. It is OTC. About 10% of caucasians have livers that cannot easily metabolise codeine into morphine, and these people (I am one) get very little benefit from the low dose in panadeine. Panadeine Forte is a combination of 30mg codeine and 500mg of paracetamol, and due to the higher dose of codeine, requires a prescription. For long term use on a daily basis, other medication should be considered. For occasional use to treat flare-ups in pain, a person may be allowed to take up to 8 capsules a day, which is 240mg of codeine and 4gms of paracetamol.
The danger with combination drugs that contain paracetamol is that paracetamol can be fatal in large enough doses. Unfortunately the damage is done some time before the first symptoms of overdose appear. In a single day you should not take more than 4gm of paracetamol for this reason. If you are on panadeine or panadeine forte and are a poor metaboliser of codeine, then the 4gm limit is very easy to reach: it is 8 capsules.
Dextropropoxyphene is another weak opioid, which is sold either as capadex which has a 325mg of paracetamol and 32.5mg of dextropropoxyphene hydrochloride (normally people take one or two at a time), or as straight dextropropoxyphene napsylate, 100mg, which is called doloxene. I've used both, and the conversion is that two capadex capsules is roughly equivalent in effect to one doloxene capsule. The reason is that the hydrochloride form is faster to split and metabolise, compared to the napsylate salt version. Both are prescription only: I prefered to use doloxene as it meant I wasn't getting paracetamol, which doesn't work for me anyway.
Ibuprofen aka nurofen, is a widely used pain reliever which works on joint pain and arthritis. It is known to cause stomach upset and even ulcers in some people, but most people tolerate it well. It is fairly fast acting if it works for you. Then there is nurofen plus, which contains one dose of nurofen and approx 13mg of codeine. These often work well in combination as codeine takes longer to start taking effect, and it has different molecular targets to ibuprofen. Ibuprofen works well on arthritic inflammation.
Anticonvulsants are another medication that may be effective as pain suppression medication. Two particular ones widely used for pain caused by the nervous system itself are neurontin aka gabapentin and lyrica aka pregabalin. These interfere with the modulation of neural signals, dampening them down. Which is why they help epileptics, and also why they are often effective in treating chronic pain. Unfortunately they also have a list of side effects a mile long, and typically it takes 3-6 months for the body to adapt and for side effects to fade. NNT is around 4 to 6.
Narcotics and opiates are the next level. These are prescription only and are tightly controlled, which makes using them a real hassle. For morphine you may be required to get it at one pharmacy only and can only get a small supply per script. It makes travelling quite difficult.
Fentanyl is a synthetic narcotic which may be given in a patch form. This provides a slow release which ultimately means you have it in your system 24/7. I've had it as one drug in a double-blind drug infusion (designed to find out which pain drug works best for a patient - cunningly one of the drugs tried is actually just saline) and it was by far the most effective for me. The saline was the worst, and the others had too many side effects. Unfortunately, fentanyl is absorbed into fatty tissue, which means that if you stop taking it you have to wait a few weeks for the fentanyl to clear from your body.
I was on Remeron for many years with no bad side effects. I was on pain meds during this time too. I was put on the fentanyal (sp? patch and that's when things got really really bad. I ended up in the ER with serotonin toxicity which altered my life in ways I cannot even put into words. It took three years to recover. I because isolated, stuttered, had RLS, Flu like symptoms, agitation, tics and seizures. This was due to the combination of the two drugs. I will never take another anti depressant in my lifetime. I would not wish what happened on my worse enemy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.